A person cannot overdose from fentanyl just by being in its presence, according to toxicology experts who spoke to Reuters after speculation was posted online.
Fentanyl, a synthetic opioid, is tens of times more potent than morphine and can be prescribed by a doctor for pain relief – but is sometimes also taken illegally.
According to the National Institute of Drug Abuse, synthetic opioids are the most common drugs involved in overdose deaths in the United States (here).
An overdose of fentanyl can result in slow or halted breathing and can decrease the amount of oxygen reaching the brain. This can also lead to a coma, permanent brain damage and death.
However, speculation online has resulted in questions as to whether a person can also experience a fentanyl overdose by simply being exposed to the substance. Toxicology experts told Reuters this is not possible.
“You cannot overdose just by touching fentanyl or another opioid and you cannot overdose just by being around it,” said Dr Ryan Marino, medical director of Toxicology & Addiction at University Hospitals, Cleveland. “It will not get into the air and cause anyone to overdose.”
He added: “You cannot overdose through accidental contact. People do overdose accidentally, but it is people who are using drugs and either not expecting fentanyl or carfentanil, or something like that, or people who get an unknown dose because they are buying drugs from the street, so overdose that way.”
Lewis S. Nelson, professor and chair of the Department of Emergency Medicine and director of the Division of Medical Toxicology at Rutgers New Jersey Medical School in Newark, New Jersey, agreed with these comments, explaining that an overdose from fentanyl by being in its presence was “not possible”.
In 2017, Nelson co-authored a piece published in Stat News about the risks of “transient exposure” to fentanyl and how they have been “blown out of proportion by media coverage” (here). When asked whether it is possible to touch fentanyl and experience an overdose, he said: “Not in the manner this occurred.”
“With a very large dermal exposure (which did not occur) for a prolonged time (did not occur) it is conceivable that one could be exposed to a significant amount of fentanyl,” Nelson said. “But even the pharmaceutical fentanyl patch, which is formulated for such absorption, takes 12-16 hours before a significant blood fentanyl concentration is reached.”
According to Nelson, the few reports that exist of “formal medical evaluation of those exposed in this fashion have failed to document any clinical findings or laboratory tests that are consistent with fentanyl poisoning.”
“All of the findings that we see on this, and other videos, are inconsistent with fentanyl poisoning and are fully consistent with a stress/anxiety response.”
Meanwhile, the American College of Medical Toxicology (ACMT) and the American Academy of Clinical Toxicology (AACT) released a joint statement in December 2017 saying the risk of “clinically significant exposure” of fentanyl to first responders is “extremely low” (here , here , here).
“There’s no reason that people need to worry about accidental exposure if they come across someone who has overdosed and needs to be resuscitated,” said Marino. “There should not be a delay and we do not need to worry about being around people who use drugs who face a lot of stigma as it is with this perception that they are contaminated, or dirty, or out to cause other people problems. It’s just not true.”
A study released in 2020 analyzed misinformation about the risk of overdose caused by casual contact with fentanyl (here), while research released in June 2021 found a substantial, pressing need” for the dissemination of research about the “lack of overdose risk associated with dermal fentanyl exposure”.
The latter study also conducted interviews with law enforcement officers. It reads: “Inaccurate risk perception can contribute to unnecessary stress and other mental health issues. Misinformation can also engender counterproductive policies, including hyper-punitive responses, unnecessary expenditures, and pharmaceutical over-regulation.”
Missing context. Two experts told Reuters it was not possible to overdose from fentanyl by simply being in its presence.
This article was produced by the Reuters Fact Check team. Read more about our fact-checking work here .
Our Standards: The Thomson Reuters Trust Principles.